Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 82, NWS Houston/Galveston, TX

August 26, 2021Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 26, 2021, 7:36 PM CDT for Polk County, Trinity County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 7:36 PM CDT (00:36 UTC)
Expired
Aug 26, 2021, 8:00 PM CDT
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Polk County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 158 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS54 KHGX 270036
SVRHGX
TXC373-455-270100-
/O.NEW.KHGX.SV.W.0082.210827T0036Z-210827T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
736 PM CDT Thu Aug 26 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southern Trinity County in southeastern Texas...
  Central Polk County in southeastern Texas...

* Until 800 PM CDT.

* At 736 PM CDT, a severe thunderstorm was located 7 miles east of
  Seven Oaks, or 8 miles west of Chester, moving west at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Livingston, Seven Oaks, northern West Livingston, Leggett and
  Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3098 9468 3081 9463 3068 9505 3094 9512
TIME...MOT...LOC 0036Z 077DEG 25KT 3088 9474 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
408 
WWUS54 KHGX 270049
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
749 PM CDT Thu Aug 26 2021

TXC373-455-270100-
/O.CON.KHGX.SV.W.0082.000000T0000Z-210827T0100Z/
Trinity TX-Polk TX-
749 PM CDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN TRINITY AND CENTRAL POLK COUNTIES...

At 749 PM CDT, a severe thunderstorm was located over Seven Oaks, or
11 miles northeast of Livingston, moving west at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Seven Oaks, northwestern West Livingston, Leggett and Moscow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the northern portion of Lake Livingston, get away from 
the water and move indoors or inside a vehicle. remember, lightning 
can strike out to 15 miles from the parent thunderstorm. If you can 
hear thunder, you are close enough to be struck by lightning. Move 
to safe shelter now!  Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3093 9472 3084 9468 3071 9506 3094 9512
TIME...MOT...LOC 0049Z 077DEG 25KT 3086 9484 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
530 
WWUS54 KHGX 270059
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
759 PM CDT Thu Aug 26 2021

TXC373-455-270109-
/O.EXP.KHGX.SV.W.0082.000000T0000Z-210827T0100Z/
Trinity TX-Polk TX-
759 PM CDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TRINITY AND CENTRAL
POLK COUNTIES WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3093 9472 3084 9468 3071 9506 3094 9512
TIME...MOT...LOC 0059Z 077DEG 25KT 3085 9489 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:56 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 26, 6:56 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
656 PM CDT Thu Aug 26 2021

.AVIATION [00Z TAF Issuance]...

Scattered convection currently moving into the CWA from the E/NE
will be running into some rain-cooled air across portions of the
area this evening. And as the sun finally sets (in the next hour
or so), this should be end of the more organized development for
the next several hours tonight. However, the break will be brief
as we look for scattered showers (and maybe an isolated thunder-
storm) to get going early tomorrow morning as an inverted trough
moves ashore. Activity should strengthen and move inland through
the afternoon/early evening tomorrow. So, outside the convection,
conditions should be mostly VFR. 41

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT Thu Aug 26 2021/

SHORT TERM [Today Through Friday Night]...

A surface trough has been the main focus for thunderstorms to
initiate through the morning and early afternoon hours. Now that
daytime heating has been added to the mix (convective temperatures
in the low 90s), thunderstorm coverage has become a bit more
widespread. The 12z run of the CAMs haven't exactly been in
agreement on the timing of today's initiation with some showing
later initiation like the HRW FV3. Speaking of the CAMs, there's
quite a bit of discrepancy on the coverage as well and none of them
have a particularly good handle on ongoing conditions. That being
said, there is good agreement in another round of rain showers
moving ashore overnight/early Friday as an inverted trough moves
ashore. This will be associated with a surge of increased moisture
as well with PW values increasing to 2.2"-2.4". Resultingly, locally
heavy rainfall will be possible in any of the stronger storms. PoPs
will remain higher along the coast and gradually increase further
inland towards the afternoon hours of Friday as daytime heating
factors in. Convective temperatures will be a tad lower tomorrow
(upper 80s). Since rainfall will be focused along the coast for much
of the day tomorrow, WPC has outlined our southeastern counties in a
marginal risk for excessive rainfall.

Temperatures will become less of a hot topic going into the weekend
as increasing moisture and cloud cover will bring a slight cooldown.
High temperatures this afternoon were mainly in the mid 90s, but
these will be about 3-4 degrees cooler tomorrow with highs in the
low 90s. It's nice to write an AFD without mentioning the heat index
(minus this one time) after an extended period of near Heat Advisory
conditions.

Batiste

LONG TERM [Saturday Through Thursday]...

Shower and thunderstorm chances will remain in the forecast over
the weekend as disturbances continue to move across the area. We
then begin to watch how close current Tropical Depression Nine
gets to our area as we head on into a late Sunday through Monday
time period. Based on the current National Hurricane Center forecast
that has a landfall in/around the eastern parts of Louisiana, the
center and most significant hazardous weather with this system is
expected to be well off to our east. We still anticipate gusty
north winds along with possible rounds of showers and thunderstorms
as outer rain bands attempt to make it into our area. The higher
rainfall totals (maybe averaging around 1 to 3 inches?) should end
up in/around our eastern counties with probably much lower numbers
(less than half an inch) ending up across our far west and northwest
counties. Look for gradually lowering and more diurnally driven rain
chances along with warming temperatures as we head on into Wednesday
and Thursday and start a new month. 42

MARINE...

Mainly southeast to east winds can be expected through Saturday night.
As Tropical Depression Nine strengthens and works it way toward the
central and northern Gulf of Mexico on Sunday and Sunday night, expect
winds to strengthen and shift to the north and northwest (around 15
to 20 knots and gusty for much of the waters). Also looks for building
seas (around 7 to 10 feet anticipated at this time), and Small Craft
Advisories will likely be needed. If the system edges further to the
west, winds and waves will be higher. If it edges further to the east,
winds and waves will be lower. Mariners should continue to closely
monitor the forecast of this system. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  91  75  91  75 /  20  50  10  50  10
Houston (IAH)              77  92  76  89  76 /  40  60  20  70  20
Galveston (GLS)            80  90  81  89  80 /  70  70  50  70  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Aug 26, 7:24 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
724 PM CDT Thu Aug 26 2021

TXZ179-270100-
Polk TX-
724 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of central Polk County
through 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving southwest at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Seven Oaks, Alabama-Coushatta Reservation, Leggett and
Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3101 9466 3079 9461 3059 9486 3089 9508
      3106 9457 3104 9461
TIME...MOT...LOC 0024Z 063DEG 26KT 3090 9465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:24 PM CDTSpecial Weather StatementHGXPolk36 min
Aug 26, 8:06 PM CDTSpecial Weather StatementHGXSan Jacinto24 min
Aug 27, 2:55 AM CDTSpecial Marine WarningHGX35 min
Aug 27, 4:03 AM CDTAreal Flood AdvisoryHGXBrazoria57 min
Aug 27, 5:14 AM CDTAreal Flood AdvisoryHGXMatagorda2 hr
Aug 27, 5:17 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston118 min
Aug 27, 5:25 PM CDTSpecial Weather StatementHGXAustin35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.